Illinois, 2007

Hail in Illinois, June 27, 2007

June 27, 2007 · NWS DVN · 3 events in 1 county or zone

A cold front moved into east central Iowa and northwest Illinois during the afternoon hours of June 27th igniting a line of heavy rain-producing thunderstorms. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved into east central Iowa and northwest Illinois during the afternoon hours of June 27th igniting a line of heavy rain-producing thunderstorms. Rainfall totals averaged between 1.50 and 2.25 inches. Some of the storms also produced hail up to the size of a nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 2:05 AM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Jun 27, 2:05 AM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT WED JUN 27 2007

.SYNOPSIS...
COLD FRONT EXTENDS FROM NORTHEAST THROUGH CENTRAL IA ROUGHLY ALONG
A KOLZ-KDSM LINE AT 08Z. RADAR INDICATING FRONT FAIRLY QUIET
THROUGH IA ATTIM WITH ISOLD TSRA RECENTLY DEVELOPING NEAR MARSHALLTOWN
IN AXIS OF SFC MOISTURE FLUX CONVERGENCE. BIT MORE COVERAGE TO
CONVECTION ACROSS WI WHERE BEST PRESSURE FALLS EXIST AHEAD OF WEAK
SFC LOW. SOUTHERN END OF FRONT INTO KS FAIRLY ACTIVE AS IT MEETS UP WITH
UPPER LOW OVER OK DRIFTING NORTH. CLOSER TO HOME...FOR SECOND
STRAIGHT MORNING CONVECTION FLARING UP ON SOUTHERN PERIPHERY OF
REMNANT MID LEVEL CIRCULATION...WHICH HAS DRIFTED NORTHWARD INTO EAST
CENTRAL IL.       ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS IS PCPN CHCS WITH COLD FRONT. MODELS ARE IN GOOD AGREEMENT
ON BRINGING COLD FRONT THROUGH THE REGION OVER THE NEXT 12-18 HRS
WITH IT POSITIONED SOUTH OF CWA BY 12Z THURS. SHOWERS AND THUNDERSTORMS
EXPECTED TO INCREASE WITH HEATING LATE MORNING/AFTERNOON ALONG AND
AHEAD OF FRONT...ESPECIALLY SOUTHERN HALF. CHALLENGE IS WITH COVERAGE
OF PCPN /POPS/. LOOKS AS THOUGH PERSISTENT MID LEVEL CIRCULATION
LIFTING NORTH THROUGH IL STARTING TO ACCELERATE IN SPEED WHILE MOVING
MORE EASTERLY AS IT ENCOUNTERS INCREASING MID LEVEL FLOW ON SOUTHERN EDGE
OF WESTERLIES. THEREFORE...ASIDE FROM FRONTAL ZONE AND WEAK LOW LEVEL
CONVERGENCE... ADDITIONAL TRIGGER APPEARS TO BE LACKING. NAM/GFS DO
HINT AT WEAK IMPULSE EJECTING FROM OK UPPER LOW AND MOVING ACROSS THE
SOUTH THIS AFTN... WHICH WOULD ENHANCE PCPN COVERAGE ALONG/SOUTH
OF HWY 34. HOWEVER... UKMET/ECMWF DO NOT SHOW THIS IMPULSE... AND LEANING
TOWARD THEIR SOLUTIONS AS NO SUPPORT FOR NAM/GFS PER SATELLITE ATTIM.
WITH THIS IN MIND... GOING WITH SCT COVERAGE WITH MODERATE CHC POPS CENTRAL
AND SOUTH... AND LOWER CHC POPS NORTHWEST. ENVIRONMENT PRE-FRONTAL REMAINS
UNCHANGED FROM YESTERDAY WITH HIGH PW/S OF 1.4 TO 1.75 AND FAIRLY LIGHT
WINDS RESULTING IN SLOW MOVING STORMS... THUS LOCALIZED HEAVY RAIN TOTALS
IN EXCESS OF 1 INCH ALONG WITH MINOR FLOODING WILL BE MAIN THREAT WITH
STORMS. IF MID LEVELS WERE TO DRY OUT BIT MORE... NOT CURRENTLY SUPPORTED
BY WATER VAPOR OR SOUNDINGS... THEN WOULD SEE LOW POTENTIAL FOR LOCALIZED
DOWNBURST WINDS WITH COLLAPSING PULSE TYPE STORMS. AS FOR HIGH TEMPS...WILL
BE A CHALLENGE AND HINGING ON TIMING OF FRONT AND PCPN. BANKING ON ENOUGH
FILTERED SUNSHINE THIS MORNING WITH PCPN FAIRLY ISOLD... AND WITH SUCH WARM
START THAT HAVE GONE NEAR WARMER SIDE OF GUIDANCE MANY AREAS CENTRAL/SOUTH
AND NEAR BLEND OF COOLER GUIDANCE IN THE NORTHWEST.

TONIGHT...FRONT SLIPS SOUTH OF CWA WITH PCPN CHCS SHIFTING TO THE
FAR SOUTH THIS EVE. KEPT CHC POPS IN OVERNIGHT ALONG/SOUTH OF HWY 34 WITH
MODELS SHOWING OK UPPER LOW OPENING UP WHILE LIFTING NORTHEAST.
GFS/NAM/UKMET SHOW VORT MAX LIFTING UP NEAR OR IN THE FAR SOUTH AFT 06Z.
COOLER/DRIER AIRMASS SETTLING INTO THE NORTH HALF WILL PRESENT TEMPERATURE
GRADIENT. SIDED AT OR JUST BELOW COOL SIDE OF GUIDANCE FAR NORTH...
NEAR BLEND OF COOLEST GUIDANCE CENTRAL AND BLEND OF WARMEST GUIDANCE SOUTH
WITH CLOUDS AND PCPN.  ..05..

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
COLD FRONT SHOULD EXIT THE CWFA PRIOR TO DAWN THURSDAY. MODELS
SUGGEST SOME LINGERING PRECIP OVER ABOUT THE SOUTH THIRD THURSDAY
MORNING. DRIER AIR BEING ADVECTED IN ON NORTHERLY WINDS TO SHUT OFF
ALL PRECIP BY THURSDAY AFTERNOON WITH CONTINUED CLEARING. FRIDAY AND
SATURDAY TO BY QUIET AND DRY WITH NORTHWEST FLOW ALOFT AND LOW LEVEL
NORTHEAST OR EASTERLY FLOW AT THE SURFACE. TEMPERATURES TO BE AROUND
OR JUST A BIT BELOW NORMAL.

SUNDAY ON...MADE NO CHANGES TO CURRENT FORECAST. GLOBAL MODELS
INDICATE H5 RIDGE TO SLOWLY BUILD BACK EAST AND ALLOW HEAT AND
HUMIDITY BACK INTO THE AREA. SHOULD SEE THE RING OF FIRE BECOME
ACTIVE AGAIN AS WELL. WHETHER ANY PRECIP OCCURS DEPENDS ON HOW FAR
NORTH AND EAST THE RIDGE BUILDS.             ..08..

&&

.AVIATION...
COLD FRONT NEAR A KOLZ-KDSM LINE AT 08Z WILL MOVE SOUTHEAST THROUGH THE
TAF SITES TODAY. THE FRONT IS EXPECTED TO PASS THROUGH KDBQ/KCID
TERMINALS 13Z-15Z... KMLI 18Z-20Z... KBRL 21Z-23Z BRINGING SHIFT IN
WINDS TO NORTH/NORTHWEST AROUND 10 KTS. THREAT OF SHRA/TSRA EXISTS WITH
THE FRONT WITH BEST POTENTIAL AT KMLI/KBRL. BRIEF PERIOD OF MVFR VSBYS
IN FOG/HAZE POSSIBLE AROUND SUNRISE ESPECIALLY AT KCID/KDBQ. CIGS
MAINLY VFR WITH MVFR IN STORMS AND POTENTIAL FOR LOCALIZED IFR. POTENTIAL
FOR SOME PCPN LINGERING AT KBRL OVERNIGHT AS AN UPPER LEVEL DISTURBANCE RIDES
ALONG THE COLD FRONT.  ..05..

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, Jun 27, 3:46 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT WED JUN 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT MOVES
THROUGH THE OUTLOOK AREA TODAY AND TONIGHT. THERE IS LITTLE
THREAT OF SEVERE WEATHER. HOWEVER...LOCALLY HEAVY RAINS IN
EXCESS OF 1 INCH PRODUCING MINOR FLOODING OF LOW LYING AND URBAN
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING ALONG AND
SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 27, 11:34 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT WED JUN 27 2007

ILZ001-002-007-271845-
JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
1234 PM CDT WED JUN 27 2007

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER PORTIONS OF CARROLL
AND STEPHENSON COUNTIES...

AN LINE OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF STEPHENSON AND
NORTHERN CARROLL COUNTIES THROUGH 145 PM. THESE STORMS WILL CONTINUE
TO PRODUCE LOCALLY HEAVY RAINFALL AT RATES OF OVER AN INCH AN HOUR
AS THEY MOVE EAST AT AROUND 15 MPH. AREAS FROM MOUNT CARROLL...TO
PEARL CITY AND FREEPORT MAY EXPERIENCE SIGNIFICANT RUN OFF AND MINOR
FLOODING. THESE STORMS MAY ALSO PRODUCE WIND GUSTS UP TO 50 MPH AND
HALF INCH HAIL AS THEY PASS BY. MOVE INDOORS AS THESE STORMS
APPROACH YOUR AREA.

12

The radar

The Quad Cities radar (KDVN), 74 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carroll

When
June 27, 12:22 PM CST
Where
Carroll County, Mt Carroll
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -89.980

Dime size hail accompanied a line of thunderstorms as they moved southeast across Carroll County. Very heavy rain was also noted.

Hail, Carroll

When
June 27, 12:40 PM CST
Where
Carroll County, Mt Carroll
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.100, -89.980

Nickel size hail accompanied a line of thunderstorms as they moved southeast across Carroll County.

Hail, Carroll

When
June 27, 12:40 PM CST
Where
Carroll County, Lanark
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.100, -89.830

Nickel size hail accompanied a line of thunderstorms as they moved southeast across Carroll County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45587, 45588, 45589.